Colorado, 2013

Hail in Colorado, June 16, 2013

June 16, 2013 · NWS BOU · 1 event in 1 county or zone

A thunderstorm produced dime size hail in Larimer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A thunderstorm produced dime size hail in Larimer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 16, 2:39 AM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 16, 2:39 AM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
339 AM MDT SUN JUN 16 2013

.SHORT TERM...SOUTHWEST FLOW ALOFT WILL REMAIN OVER COLORADO TONIGHT
AS AN UPPER LEVEL RIDGE RESIDES OVER TEXAS. APPEARS ON WATER VAPOR
IMAGERY THAT THERE IS A SHORT WAVE OVER NEVADA-UTAH WHICH IS
PRODUCING CLOUDS OVER EASTERN UTAH AND WESTERN COLORADO. THIS
FEATURE WILL TRIGGER ISOLATED TO SCATTERED STORMS OVER THE HIGHER
TERRAIN LATE THIS MORNING AND THIS AFTERNOON. HOWEVER AIRMASS WILL
BE DRY OVER THE HIGHER TERRAIN...SO EXPECT JUST HIGH BASED SHOWERS
AND STORMS THAT WILL PRODUCE GUSTY WINDS. THE DRIER AIR WILL SPREAD
ACROSS THE FRONT RANGE...SO ANY STORMS THAT FORM WILL BE WEAK AND
PRODUCE GUSTY WINDS. MOISTURE WILL HANG ON OVER THE EASTERN
PLAINS...ROUGHLY EAST OF A LINE FROM KIMBALL TO AKRON. THIS AREA
WILL SEE THE BEST CHANCE FOR STORMS. WITH GOOD SHEAR AND CAPES UP TO
2000 J/KG A FEW SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND
DAMAGING WINDS. AIRMASS WILL WARM A FEW DEGREES WITH HIGHS IN THE
MID 80S ACROSS NORTHEAST COLORADO.

.LONG TERM...ON MONDAY A WEAK WESTERLY FLOW ALOFT WILL BE OVER THE
REGION . IN THE LOWER LEVELS...MOISTURE WILL BACK ITS WAY INTO
THE CWFA FOLLOWING THE PASSAGE OF ANOTHER FRONTAL BOUNDARY. THE
MDLS SHOW FAVORABLE CAPE AOA 1500 J/KG. ESELY LOW LEVEL WINDS WILL
ALLOW FOR A POTENTIAL DENVER CYCLONE IN THE AFTN WHICH WOULD ACT
AS A FOCUSING MECHANISM FOR TSTMS. THE POTENTIAL FOR A FEW SEVERE
THUNDERSTORMS DOES EXIST FROM THE URBAN CORRIDOR EASTWARD. IN
ADDITION...THE MDLS ALSO INDICATE A WEAK UPPER LEVEL DISTURBANCE
PASSING ACROSS NORTHERN CO IN THE AFTN AND EVENING. THIS MAY ALLOW
FOR TSTM ACTIVITY TO CONTINUE OVER THE NORTHEAST PLAINS MONDAY
NIGHT. ON TUESDAY...THE UPPER LEVEL RIDGE AXIS WILL SHIFT TO THE
EAST. LOW LEVEL MOISTURE IS PROGGED TO DECREASE SOME BUT IT WILL
NOT BE SIGNIFICANT...ESPECIALLY ACROSS THE NORTHEAST PLAINS. AS A
RESULT...FAVORABLE CAPE SIMILAR TO MONDAY WITH THE POTENTIAL OF A
FEW AFTN AND EVENING SEVERE THUNDERSTORMS. FOR THE LATTER HALF OF
THE WEEK...THE MDLS CONTINUE TO ALLOW FOR THE AMS TO BECOME WARMER
AND DRIER. THE FLOW ALOFT IS EXPECTED TO INCREASE FM THE
SOUTHWEST. THE LOW LEVEL MOISTURE AXIS WILL SHIFT FURTHER EAST SO
THERE WILL BE A SLIGHT CHANCE OF TSTMS BUT MAINLY OVER THE FAR
NORTHEASTERN PLAINS IN THE AFTN AND EVNG.
&&

.AVIATION...SOUTHERLY WINDS WILL BECOME LIGHT AFTER 12Z. LIGHT WINDS
WILL EVENTUALLY BECOME NORTHERLY AROUND 18Z. A SLIGHT CHANCE FOR LOW
CLOUDS FROM 12-15Z...NOT ENOUGH OF A CHANCE TO MENTION IN THE TAFS
THOUGH. ISOLATED THUNDERSTORMS ARE EXPECTED AROUND THE DENVER AREA
THIS AFTERNOON AND EARLY EVENING. BECAUSE OF A DRY AIRMASS IN
PLACE...THE STORMS WILL BE WEAK...BUT MAY PRODUCE OUTFLOW WIND GUSTS
TO 40 KNOTS.

&&

.HYDROLOGY...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON AND EARLY EVENING ACROSS THE AREA. BRIEF
MODERATE TO HEAVY RAIN WILL ACCOMPANY SOME OF THE STORMS.
HOWEVER...WITH LESS MOISTURE TODAY...MOST OF THE SHOWERS AND
STORMS SHOULD PRODUCE LIGHT TO MODERATE. THE STORMS WILL ALSO BE
MOVING AT 25 TO 30 MPH...SO THE THREAT FOR PROLONGED HEAVY RAIN
OVER THE BURN AREAS IS NEARLY ZERO.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MEIER
LONG TERM....COOPER
AVIATION...MEIER
Hazardous weather outlook, Jun 16, 3:02 AM MST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
402 AM MDT SUN JUN 16 2013

COZ030>051-171015-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
402 AM MDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN
DEVELOP TODAY. MOST THE SHOWERS AND STORMS WILL PRODUCE LIGHT
RAINFALL WITH GUSTY WINDS DUE TO A DRY AIRMASS IN PLACE. A FEW
SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
OVER FAR NORTHEAST COLORADO WHERE MORE MOISTURE WILL BE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

COOLER CONDITIONS WILL CONTINUE THROUGH TUESDAY. THERE WILL BE A
BETTER CHANCE OF SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND
EVENING...ESPECIALLY ON MONDAY. SOME OF THOSE STORMS COULD AGAIN
BE SEVERE EAST OF THE URBAN CORRIDOR. A DRY AND WARMER SOUTHWESTERLY
FLOW ALOFT WILL RETURN TO THE REGION WEDNESDAY THROUGH FRIDAY WITH
THE FIRE DANGER POSSIBLY INCREASING AT THAT TIME...WITH JUST A
SLIGHT CHANCE OF THUNDERSTORMS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Cheyenne radar (KCYS), 66 km away, was scanning. The volume nearest the first event began at 12:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Larimer

When
June 16, 5:35 AM MST
Where
Larimer County, Black Hollow Jct
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.580, -105.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449950.